long term hiv - vertigo hearing loss
May 14, 2008
I've been poz for 7 years and on combivir & sotckrin (efavirnz) for same period. Four months ago I developed severe lower leg pain, vertigo, long lasting skin rash and hearing loss combined with ringing in the ears. After 2 hospital visits both lasitng a week, MRI scans (Head and torso), EEG, torso sonar, skin & bone marrow biopsies, lumber puncture hearing tests... the only results from all tests are permanent hearing loss especially high pitch, permanent ringing in ears and enlarged liver and spleen which is being monitored. Still have vertigo (which is incapcitating at times)and have good and bad days. Leg pain was treated with Epleptin (an epileptic drug) which worked wonders. Doctors think it may be a "virus" causing vertigo, but as yet undiagnosed and they are not sure if it will ever clear. Furthermore doctors not sure if HIV related. Last CD4 in April = 299 (down from 550) and viral load undetectable and has been for all 7 years). I also go into deep depressions for days at a time now which was never a problem before all this started. Am at my wits end. Any ideas please!?
Response from Dr. Henry
Your problems could well be not related to either your HIV or HIV meds. I have had a few patients seem to develop hearing problems on 3TC (in combivir) though often very tough to know for sure (problem seemed to get better when switched to an alternative medication). Stocrine (efavirenz) can cause peristent dizziness in a small subset of patients so again if other good alternatives are available then a trial switch could be considered if no other explanation if found and the problem persists without any benefit from other treatments. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.